Javad Najjar Mojarrab, MD, MBA; Somto Nwaedozie, MD; Rana Raheel H. Khan, MD; Jayanthgopalreddy Vedre, MD; Martin K. Reriani, MD
Introduction: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a potentially fatal condition caused by drug exposure resulting in hypersensitivity reaction with involvement of different organ systems.
Case Presentation: We present a case of a 65-year-old man with a recent history of right total knee arthroplasty complicated by wound infection on a regimen of vancomycin who was transferred to our hospital for further management of fever, rigors, altered mental status, acute hypoxic respiratory failure, acute kidney injury, and development of an erythematous rash.
Discussion: DRESS syndrome was considered definite in this patient according to the European Registry of Severe Cutaneous Adverse Reaction Criteria, also known as RegiSCAR. To our knowledge, metabolic encephalopathy associated with multiorgan dysfunction resulting from vancomycin-induced DRESS syndrome has not been reported.
Conclusion: A thorough analysis of recent medication history is essential for the prompt identification and management of this condition.